Oklahoma, 2014

Tornado and Hail in Oklahoma, September 1, 2014

September 1, 2014 · NWS TSA · 8 events in 3 counties and zones

Severe thunderstorms developed near an outflow boundary across northern Oklahoma and southern Kansas during the early evening hours of the 1st. These storms moved across portions of northeastern Oklahoma during the evening, producing large hail up to baseball size, damaging wind gusts of upwards of 80 mph, a brief tornado, and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed near an outflow boundary across northern Oklahoma and southern Kansas during the early evening hours of the 1st. These storms moved across portions of northeastern Oklahoma during the evening, producing large hail up to baseball size, damaging wind gusts of upwards of 80 mph, a brief tornado, and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 1, 5:18 PM CST, 6 minutes earlier.

Area forecast discussion, Sep 1, 5:18 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
618 PM CDT MON SEP 1 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... SCATTERED SHOWERS AND THUNDERSTORMS WILL
LIKELY AFFECT NORTHEAST OKLAHOMA AND NORTHWEST ARKASNAS SITES THIS
EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND HIGH
WINDS. TEMPORARY MVFR CONDITIONS COULD BE EXPERIENCED WITH ANY
THUNDERSTORM ACTIVITY.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT MON SEP 1 2014/

DISCUSSION...

A PROGRESSIVE...LOW AMPLITUDE SHORTWAVE TROUGH IS SLIDING EAST
ACROSS THE NORTH CENTRAL PART OF THE COUNTRY TODAY. A PAIR OF
EMBEDDED VORTICITY MAXIMA EXIST...ONE LIFTING QUICKLY NORTHEAST
INTO THE GREAT LAKES...AND ANOTHER MOVING ACROSS WY ATTM.
NORTHEAST OK/NORTHWEST AR LIES ON THE SOUTHERN FRINGE OF THE
DECENT WESTERLY FLOW IN THE MID LEVELS. AT THE SURFACE...A MORE
COMPLEX PATTERN EXISTS DUE TO OVERNIGHT CONVECTION THAT WAS MORE
EXTENSIVE THAN FORECAST. THE OUTFLOW BOUNDARY FROM THAT CONVECTION
HAS BEEN RETREATING NORTH DURING THE AFTERNOON AND IS
APPROACHING THE KANSAS BORDER. MEANWHILE...THE SYNOPTIC COLD FRONT
HAS BECOME NEARLY STATIONARY ACROSS CENTRAL AND SW KS. THE HRRR
HAS BEEN CONSISTENT ALL DAY IN DVLPNG STORMS BTWN 22-00Z IN THE
ZONE BTWN THE TWO BOUNDARIES. DIRECTIONAL/SPEED SHEAR SHOULD BE
GREAT ENOUGH TO SUPPORT SUPERCELLS...ESPECIALLY GIVEN AVAILABLE
CAPE. LOW LEVEL BACKED WINDS IN BTWN THE TWO BOUNDARIES
SUGGESTS...IF A SUPERCELL CAN GET GOING...THAT A LARGE HAIL/TORNADO
RISK EXISTS BEFORE CELLS GRADUALLY CONGEAL INTO CLUSTERS AND THEN
MOVE E/SE THIS EVENING...WHEN THE MAIN THREAT BECOMES DAMAGING
WINDS. MORE DEVELOPMENT IS FORECAST BY THE HRRR LATER TONIGHT
NORTH OF THE EFFECTIVE BOUNDARY. THERE WILL BE A SHARP CUTOFF AS
YOU GO SOUTH WHERE RAIN FALLS AND WHERE IT DOESN'T...GIVEN STRONG
CAP IN PLACE DUE TO EML.

I BACKED OFF SOME ON LOWS TONIGHT ACROSS THE NE OK AND NW AR GIVEN
POTENTIAL FOR CONVECTIVELY COOLED OUTFLOW...MUCH LIKE LAST NIGHT.

RAIN/STORM CHANCES WILL CONTINUE INTO TUESDAY MAINLY ACROSS NE
OK/NW AR NEAR AND NORTH OF THE EFFECTIVE BOUNDARY...WHICH WILL
BEGIN TO RETREAT AGAIN TOMORROW AND ESPECIALLY TOMORROW NIGHT. THE
BEST CHANCES FOR RAIN/STORMS TUESDAY NIGHT WILL BE NORTH AND EAST
OF TULSA IN THE WARM ADVECTION REGIME. PRECIP CHANCES COME TO AN
END WEDNESDAY AS THE BOUNDARY LIFTS NORTH OF THE REGION AND MID
LEVEL HEIGHTS RISE. GUSTY SOUTHWEST WINDS WILL PUSH TEMPS BACK
INTO THE UPPER 90S WEDNESDAY AFTERNOON ACROSS NE OK.

THE DETERMINISTIC RUNS OF THE GFS/ECMWF TODAY ARE SLOWER WITH THE
FRONT TOWARD THE END OF THE WEEK...GFS MORE SO THAN THE ECMWF.
NEVERTHELESS...POPS WILL BE CARRIED FRIDAY AND
SATURDAY...GRADUALLY TAPERING OFF SUNDAY. TEMPS WILL FALL BACK
INTO THE 80S FOR HIGHS AND 60S FOR LOWS.

THE RATHER ACTIVE PATTERN ACROSS THE NORTHERN TIER OF STATES
CONTINUES INTO NEXT WEEK...AS ANOTHER STRONG SYSTEM MOVES ACROSS
THE NORTHERN PART OF THE COUNTRY. AN EVEN STRONGER FRONT COULD BE
ON THE WAY IN ABOUT 10 DAYS...A SIGN OF THE CHANGE IN SEASONS.

LACY

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, Sep 1, 4:03 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT MON SEP 1 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 PM CDT MON SEP 1 2014

...SEVERE THUNDERSTORM THREAT INCREASES THIS EVENING ACROSS
NORTHEAST OKLAHOMA...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

TORNADO.
	RISK...VERY LIMITED.
        AREA...FAR NORTHEAST OKLAHOMA NEAR THE KANSAS BORDER.
        ONSET...AFTER 6 PM...DIMINISHING AFTER 9 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...MAINLY NORTHEAST OKLAHOMA.
	ONSET...AFTER 6 PM.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER 6 PM.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY THIS
EVENING ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA...NEAR
THE INTERSECTION OF A COLD FRONT AND OUTFLOW BOUNDARY. ISOLATED
THUNDERSTORMS THAT DEVELOP EARLY THIS EVENING WILL HAVE A VERY
LIMITED TORNADO THREAT...ALTHOUGH STORMS ARE EXPECTED TO
EVENTUALLY DEVELOP INTO CLUSTERS AND MOVE EAST-SOUTHEAST ACROSS
PARTS OF NORTHEAST OKLAHOMA THIS EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT WITH THIS ACTIVITY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO CONTINUE WELL INTO THE
OVERNIGHT HOURS...POSSIBLY AFFECTING PARTS OF NORTHWEST
ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS LIKELY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY AND THURSDAY...NO HAZARDS.
FRIDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE WEAK COLD FRONT ALONG WITH VARIOUS OUTFLOW BOUNDARIES WILL
REMAIN ACROSS THE REGION TUESDAY...AND WILL SERVE AS A FOCUS FOR
CONTINUED THUNDERSTORM CHANCES.  TEMPERATURES WILL REMAIN WELL
ABOVE NORMAL FOR MID TO LATE WEEK...BEFORE THE NEXT COLD FRONT AND
ASSOCIATED THUNDERSTORM CHANCES ARRIVE NEXT WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 1, 4:45 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
545 PM CDT MON SEP 1 2014

OKZ056-012315-
NOWATA OK-
545 PM CDT MON SEP 1 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN NOWATA

AT 545 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF SOUTH COFFEYVILLE...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SOUTH COFFEYVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3697 9541 3685 9567 3693 9576 3701 9566
      3700 9540
TIME...MOT...LOC 2245Z 233DEG 23KT 3694 9562

LACY

The radar

The Tulsa radar (KINX), 89 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Craig

When
September 1, 5:24 PM CST
Where
Craig County, 11.07 mi N of Centralia
Measured
2.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.960, -95.360

Tornado, Craig

When
September 1, 6:41 PM CST
Where
Craig County, 4 mi N of Welch
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
36.928, -95.100

A brief tornado was reported over open country. No known damage occurred with this tornado.

Thunderstorm Wind, Osage

When
September 1, 8:05 PM CST
Where
Osage County, 3.06 mi NNE of Pearsonia
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.840, -96.428

The Oklahoma Mesonet station near Foraker measured 73 mph thunderstorm wind gusts.

Thunderstorm Wind, Washington

When
September 1, 8:25 PM CST
Where
Washington County, 2.52 mi E of Bartlesville
Measured
70 kt (81 mph) measured gust
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
36.743, -95.955

Emergency management personnel measured thunderstorm wind gusts to 80 mph. A hospital, a school, and an apartment complex sustained major damage to their roofs due to the strong wind. Nearly 600 homes were also damaged by the wind, about 100 of which had major damage. Numerous trees and large tree limbs were blown down along with many power poles. Over 10,000 people were without power in Bartlesville at the height of the storm. School was canceled the following day due to the prolonged power outage in the area and due to storm debris covering many roads used by the school buses.

Thunderstorm Wind, Washington

When
September 1, 8:45 PM CST
Where
Washington County, 6 mi E of Dewey
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Post Office
Coordinates
36.800, -95.822

Strong thunderstorm wind blew shingles from the roofs of homes and peeled off the roof of a barn.

Thunderstorm Wind, Craig

When
September 1, 9:24 PM CST
Where
Craig County, 4.28 mi WSW of Pyramid Corners
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.775, -95.221

The Oklahoma Mesonet station near Vinita measured 67 mph thunderstorm wind gusts.

Thunderstorm Wind, Craig

When
September 1, 9:35 PM CST
Where
Craig County, Pyramid Corners
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.800, -95.150

Strong thunderstorm wind blew down trees and large tree limbs, blew off shingles from homes, and destroyed a small metal shed.

Thunderstorm Wind, Craig

When
September 1, 9:37 PM CST
Where
Craig County, Bluejacket
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.800, -95.070

Strong thunderstorm wind blew down large tree limbs and damaged the roof of a mobile home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyThe tornado archive for Oklahoma, 2014Warnings in Oklahoma, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543388, 543894, 543391, 543392, 543393, 543394, 543395, 543396.